Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 45, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 14, 2005, 2:51 PM MST for La Paz County, Arizona. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2005, 2:51 PM MST (21:51 UTC)
- Expired
- Aug 14, 2005, 3:45 PM MST
- In force
- 54 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County La Paz County, AZ
The radar
The Phoenix radar (KIWA), 192 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 3:31 PM MST | HEAVY RAIN 0.5 | 33 Ne Bouse, AZ | 0.50 INCHES OF RAIN IN 25 MINUTES AND ESTIMATED 40 MPH WINDS AT ALAMO LAKE STATE PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 606 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1871 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPSR 142157 FFWPSR AZC012-142345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 251 PM MST SUN AUG 14 2005 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA * UNTIL 445 PM MST * AT 246 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL...FROM A CLUSTER OF THUNDERSTORMS MIDWAY BETWEEN WENDEN AND ALAMO LAKE STATE PARK...OVER THE HARCUVAR MOUNTAINS. * THE STORMS PRODUCING THESE HEAVY RAINS WILL DRIFT SLOWLY TOWARD THE ALAMO DAM ROAD THROUGH 4 PM MST. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3396 11353 3402 11335 3430 11338 3424 11374 $$ SIPPLE
1 follow-up statement
000 WGUS75 KPSR 142246 FFSPSR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 337 PM MST SUN AUG 14 2005 AZC012-142345- LA PAZ AZ- 345 PM MST SUN AUG 14 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 445 PM MST FOR NORTHEASTERN LA PAZ COUNTY... AT 331 PM MST...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS WITH HEAVY RAIN AT ALAMO LAKE STATE PARK. IN ONLY 20 MINUTES...A HALF INCH OF RAIN FELL AT THE PARK HEADQUARTERS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STORMS WERE MOVING TO THE NORTHWEST AT ABOUT 15 MPH. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 3396 11353 3402 11335 3430 11338 3424 11374 $$ SIPPLE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 9:35 AM MST, 5 hours 16 minutes earlier.
Area forecast discussion, Aug 14, 9:35 AM MST, 5 hours 16 minutes before
AZZ020>028-CAZ030>033-142245- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 935 AM MST SUN AUG 14 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A LOW PRESSURE SYSTEM FROM THE NORTHERN GULF OF CALIFORNIA IS MOVING NORTH TOWARD ARIZONA TODAY...AND WILL MOVE ONLY VERY SLOWLY NORTH OVER SOUTH-CENTRAL ARIZONA TONIGHT. THE RESULT WILL BE AN INCREASE IN SHOWERS AND THUNDERSTORMS BY THIS AFTERNOON AND TONIGHT WITH SOME VERY HEAVY RAIN AND FLASH FLOODING POSSIBLE IN SOUTH-CENTRAL ARIZONA...ESPECIALLY SOUTHEAST AND EAST OF PHOENIX EASTWARD ACROSS SOUTHERN GILA COUNTY. STRONG...GUSTY...DAMAGING WINDS AND ARE ALSO POSSIBLE ALONG WITH DESERT BLOWING DUST. THE LOW PRESSURE SYSTEM WILL MOVE NORTH WITH SHOWERS DECREASING FROM THE SOUTH BY MONDAY AFTERNOON. DRIER AIR FROM THE SOUTHWEST WILL BRING MOSTLY SUNNY AND WARMER DAYS TO MOST OF THE AREA TUESDAY THROUGH SATURDAY. && .DISCUSSION... THE FLOW ALOFT IS BECOMING EVEN MORE DYNAMICAL TODAY AS A COUPLE OF SHORTWAVE FEATURES APPROACH THE AREA. THE FORMER UPPER LEVEL CENTRAL BAJA CA CUTOFF LOW WAS MOVING INTO SOUTHEAST AZ THIS MORNING...WHILE A LARGE PACIFIC TROF WILL APPROACH SOUTHERN CA LATER IN THE DAY. A SORT OF ONE TWO PUNCH SO TO SPEAK FOR OUR AZ FORECAST ZONES IN SOUTHWEST AND SOUTH CENTRAL AZ. LET US EXPLAIN. THE FORMER BAJA CA CUTOFF LOW WAS MOVING INTO SOUTHEAST AZ (BEST SEEN IN THE VAPOR IMAGERY)...AND ADVECTING A MUCH HIGHER 700-500 MB THETA-E AIRMASS INTO SOUTH CENTRAL AZ. INCREASING JET DYNAMICS ACROSS THE EASTERN THIRD OF AZ TODAY WILL PROVIDE A GOOD SHOWER THUNDERSTORM ENVIRONMENT TO MUCH OF SOUTH CENTRAL AND PARTS OF SOUTHWEST AZ TODAY. SHOWERS AND THUNDERSTORMS HAVE ALREADY BEEN ON THE UPSWING THIS MORNING IN PINAL AND EASTERN MARICOPA COUNTIES... INCLUDING THE GREATER PHOENIX...WITH MASSIVE STORMS AND VERY HEAVY RAIN IN SOUTHEAST AZ AT 16Z. THE MAIN WEATHER THREAT AGAIN WILL BE HEAVY RAIN AND POSSIBLE LOCALIZED FLOODING THIS AFTERNOON AND EVENING. WE MAY HAVE TO CONSIDER A FLASH FLOOD WATCH FOR MARICOPA...PINAL...AND SOUTHERN GILA COUNTIES LATER IN THE DAY. AS THE AIRMASS IN PARTS OF SOUTHWEST AND SOUTH CENTRAL AZ BECOMES NEARLY SATURATED LATER TODAY AND THIS EVENING...THE PACIFIC LOW PRESSURE SYSTEM MOVING TOWARD SOUTHERN CA WILL SPREAD AND INCREASINGLY BROAD DIFLUENT UPPER LEVEL FLOW ACROSS MUCH OF AZ TONIGHT AND MONDAY MORNING TO CONTINUE THE RAIN CHANCES OVERNIGHT. DRYING AND A MORE STABLE AIRMASS FOLLOWS LATER MONDAY ...TUESDAY... AND SUBSEQUENT DAYS. FORECASTS WERE ALREADY UPDATED EARLIER THIS MORNING. SINCE SHOWER AND THUNDERSTORM ACTIVITY WAS ISOLATED IN MARICOPA AND PINAL COUNTIES AT 16Z...AND DIMINISHING SOMEWHAT...WE WILL CONTINUE KEEP THE CHANCE FOR SHOWER WORDING INTACT. FORECASTS LOOK FOR NOW. && .AVIATION... DISCUSSION FOR 18Z TAFS. TAFS MOST LIKELY TO EXPERIENCE STORM ACTIVITY WITHIN NEXT 12 HOURS ARE KIWA AND KPHX. AFTER INITIAL AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS PASSES...IT IS ANTICIPATED THAT THERE MAY BE SOMEWHAT OF A LULL IN ACTIVITY AROUND THE PHOENIX METRO AREA DURING MIDDAY AND PART OF THE AFTERNOON. THEN VIGOROUS STORM ACTIVITY IS ANTICIPATED TO DEVELOP BY LATE AFTERNOON OVER PINAL AND GILA COUNTIES. HOW MUCH WILL SPILL INTO THE METRO AREA IS UNCERTAIN...BUT THERE IS A DISTINCT POSSIBILITY OF THUNDERSTORMS PASSING DIRECTLY OVER KPHX AND KIWA BETWEEN 23Z-06Z. SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH...LAXTAFIPL FOR DETAILS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX VASQUEZ
Hazardous weather outlook, Aug 14, 6:02 AM MST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE PHOENIX AZ 602 AM MST SUN AUG 14 2005 AZZ020>028-CAZ030>033-150100- GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY- RIVERSIDE COUNTY/EASTERN DESERTS- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY- 602 AM MST (602 AM PDT) SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND SOUTHWEST ARIZONA. .DAY ONE...TODAY A LOW PRESSURE SYSTEM FROM THE NORTHERN GULF OF CALIFORNIA IS MOVING TOWARD ARIZONA TODAY AND WILL BRING AN INCREASE IN SHOWERS AND THUNDERSTORMS BY THIS AFTERNOON AND TONIGHT MAINLY TO SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA. SOME OF THESE STORMS WILL PRODUCE VERY HEAVY RAIN WITH AN INCREASING POSSIBILITY OF FLASH FLOODING ESPECIALLY SOUTHEAST AND EAST OF PHOENIX EASTWARD ACROSS SOUTHERN GILA COUNTY WHERE MUDSLIDES ARE ALSO POSSIBLE. STRONG GUSTY DAMAGING WINDS ARE ALSO POSSIBLE WITH SOME OF THE THUNDERSTORMS...AS WELL AS BLOWING DESERT DUST WITH A SUDDEN REDUCTION IN VISIBILITY. IF YOU GET CAUGHT IN A DUST STORM...PULL OFF THE ROAD AS FAR AS POSSIBLE...PUT YOUR VEHICLE IN PARK...TURN YOUR LIGHTS ALL THE WAY OFF...AND TAKE YOUR FOOT OFF THE BRAKE. STAY AWAY FROM FLOODED ROADS EVEN IF YOU THINK IT IS ONLY A SMALL AMOUNT OF WATER. THE DEPTH OF THE WATER MAY BE GREATER THAN YOU THINK...AND RUNNING WATER HAS GREAT FORCE. TURN AROUND AND FIND A SAFE WAY TO GET TO YOUR DESTINATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WILL DECREASE FROM THE SOUTH BY MONDAY AFTERNOON. HOWEVER...ROADS MAY STILL BE FLOODED WITH WATER RUNNING IN NORMALLY DRY WASHES AND CREEKS MAINLY IN SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ELLIS
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 12:56 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 39 min |
| Aug 14, 1:55 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 50 min |
| Aug 14, 3:37 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 53 min |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.